MAUDE Adverse Event Report: COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number G24137
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Death (1802); Extravasation (1842); No Code Available (3191)
Date of Event 01/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of death: exact date of death is unknown, but was reported as more than 48 hours after the event, which occurred on (b)(6) 2019.Device name: cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the catheter from a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray coiled within the vessel.Patient death occurred more than 48 hours after the coiling was noticed.The device was placed in the right femoral vein with ultrasound guidance.The device dressing was intact, sutures were in place and a chlorhexidine sponge was applied.Blood was aspirated from all lumens after placement, but it was noted that the distal lumen was sluggish.Central venous pressure was monitored from the distal lumen, and it was found that the central venous pressure tracing was dampened.The clinicians continued to proceed with treatment using this device because it was inserted under ultrasound guidance.Clinicians thought that the distal lumen intravascular port was lying against the vessel wall leading to dampening of the wave.No interventions were performed as a result of the dampening of the wave.Medications administered through this device included phenylephrine, norepinephrine, vasopressin, and lactated ringers solution.Seven hours after device placement, the patient developed hypotension.Vasopressors were added and maxed out gradually.When an intravenous challenge was given, the registered nurse noticed swelling around the insertion site.The vasopressors being given were switched to peripheral access.The femoral line was discontinued and the staff noted coiling of the device upon removal.The patient developed third spacing/extravasation of norepinephrine and vasopressin.The extravasation was treated with a subcutaneous injection of terbutaline.It has been reported by the facility that patient's death was not related to the device.An autopsy report was requested and was not available, as the family placed the patient on comfort measures after a family meeting.The cause of death was reported by the facility to be septic shock and multi-organ dysfunction.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: d10 - product received on.Investigation - evaluation.A review of the complaint history, device history record, documentation, drawing, instructions for use, quality control, manufacturing instructions, quality control, specifications, as well as a visual inspection, dimensional verification and functional test of the returned device was conducted during the investigation.One triple lumen catheter in used condition was returned for evaluation.Biological matter was present on the present on the device.The catheter distal tip and two side ports appeared undamaged.A wire guide was introduced through the main red hub and was met with some resistance.All three lumens were flushed, with no occlusions found to be present.The inner diameter of the catheter end hole was measured and found to be within manufacturing specifications.Every additional attribute of the device measured was also found to be within specification.Additionally, a document-based investigation evaluation was performed.It was concluded that there are sufficient controls and inspections in place to prevent the release of nonconforming product related to the reported failure mode.A review of the device history record for lot 9392923 and similar device lots were reviewed and found no nonconformances that could have contributed to this failure mode.It should be noted that there were no other complaints reported for the main or similar device lots.There is no evidence that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of central venous system.Tip position should be verified by x-ray and monitored on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to vessel wall.Tip position should appear to be parallel to vessel wall.Precautions: patient movement can cause catheter tip displacement.Use should be limited to controlled hospital situations.Catheters placed from either a jugular or subclavian vein have demonstrated forward tip movement of 1-3 cm with neck and shoulder motion.Use of ecg, ultrasound and/or fluoroscopy is suggested for accurate catheter placement.Radiographic confirmation of catheter placement prior to each power injection procedure is recommended.Suggested catheter maintenance: after catheter is placed and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If blood is not freely aspirated, physician should immediately reevaluate catheter tip position.Failure to ensure patency of the catheter prior to power injection studies may result in catheter failure.Instructions for use: introduce the central venous catheter over wire guide.While maintaining wire guide position, advance catheter into vessel with a gentle twisting motion.Note: do not advance catheter tip beyond distal tip of wire guide.Always have wire guide leading during catheter placement.Verify catheter tip position using radiography or appropriate technology.In order to guarantee extrapericardial location, the catheter tip should be located above the svc-ra junction, within the lower 1/3 of the svc.Every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of the central venous system and to ensure proper delivery of infusates.After catheter is in position, remove wire guide.Venous blood should be easily aspirated.Winged hub can now be sutured into place.If catheter is not introduced to its full length, additional suture should be carefully placed around catheter and affixed to the skin at entry site (if movable suture wing is not included).This will help prevent backward or forward catheter movement.Power injection procedure: confirm proper catheter tip position radiographically prior to injection.Confirm proper catheter tip position radiographically following power injection.How supplied.Upon removal from package, inspect the product to ensure no damage has occurred.Based on the information provided, examination of the returned product and the results of our investigation, a definitive root cause could not be established.It is possible that patient movement or unintended use error contributed to the catheter tip migration, but these cannot be confirmed.There is no evidence to suggest the c-utlmy-701j-abrm-custom-0019 caused the patient¿s sepsis and subsequent death.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
COOK SPECTRUM
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8354954
Report Number1820334-2019-00496
Device Sequence Number2010177
Product Code FOZ
UDI-Device Identifier00827002241374
UDI-Public(01)00827002241374(17)200326(10)9392923
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2020
Device Model NumberG24137
Device Catalogue NumberC-UTLMY-701J-ABRM-CUSTOM-0019
Device Lot Number9392923
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2019
Initial Date Received by Manufacturer 02/01/2019
Supplement Date Received by Manufacturer05/17/2019
Initial Report FDA Received Date02/20/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age72 YR